Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Apr 16, 2024, 4:07 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2024, 4:07 PM CDT (21:07 UTC)
- Expired
- Apr 16, 2024, 4:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
892
WFUS53 KFSD 162107
TORFSD
IAC041-059-162130-
/O.NEW.KFSD.TO.W.0011.240416T2107Z-240416T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
407 PM CDT Tue Apr 16 2024
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Dickinson County in northwestern Iowa...
Northwestern Clay County in northwestern Iowa...
* Until 430 PM CDT.
* At 406 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fostoria, or 8 miles northwest of Spencer In Clay
County, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Milford, Arnolds Park, Okoboji, Wahpeton, and West Okoboji around
410 PM CDT.
Spirit Lake around 415 PM CDT.
Lake Park around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4321 9505 4321 9537 4331 9539 4350 9539
4350 9501
TIME...MOT...LOC 2106Z 194DEG 28KT 4326 9521
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SG2 follow-up statements
312
WWUS53 KFSD 162121
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
421 PM CDT Tue Apr 16 2024
IAC041-059-162130-
/O.CON.KFSD.TO.W.0011.000000T0000Z-240416T2130Z/
Dickinson IA-Clay IA-
421 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR DICKINSON
AND NORTHWESTERN CLAY COUNTIES...
At 421 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Wahpeton, or near Spirit Lake, moving north at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Spirit Lake, Lake Park, Okoboji, Orleans, and Wahpeton around 425
PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4321 9505 4321 9537 4331 9539 4350 9539
4350 9501
TIME...MOT...LOC 2121Z 192DEG 36KT 4337 9520
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SG214
WWUS53 KFSD 162127
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
427 PM CDT Tue Apr 16 2024
IAC041-059-162137-
/O.EXP.KFSD.TO.W.0011.000000T0000Z-240416T2130Z/
Dickinson IA-Clay IA-
427 PM CDT Tue Apr 16 2024
...THE TORNADO WARNING FOR DICKINSON AND NORTHWESTERN CLAY COUNTIES
WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Iowa.
&&
LAT...LON 4321 9505 4321 9537 4331 9539 4350 9539
4350 9501
TIME...MOT...LOC 2127Z 194DEG 28KT 4341 9519
$$
SGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Apr 16, 3:33 PM CDT, 34 minutes earlier. Its key messages:
- A Tornado Watch has been issued through 7 PM for portions of far southeastern SD, far northeastern NE, and northwestern IA. The severe weather threat will likely continue through 7 PM before dissipating.
- The Wind Advisory will continue though 7 PM today with gusts between 35-45 mph possible at times.
- Periods of light to moderate rainfall will continue through Wednesday morning. Additional accumulations between 0.25"-0.75" are expected with isolated pockets of up to 1 inch possible. Isolated flash flooding will also be possible especially across portion of northwestern IA.
- More precipitation chances (60%-90%) return by Wednesday night into Thursday with the highest chances focused south of Hwy-18.
- The breezy conditions will continue along with more seasonal conditions from the midweek into the weekend.
Area forecast discussion, Apr 16, 3:33 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
333 PM CDT Tue Apr 16 2024
.KEY MESSAGES...
- A Tornado Watch has been issued through 7 PM for portions of
far southeastern SD, far northeastern NE, and northwestern IA.
The severe weather threat will likely continue through 7 PM
before dissipating.
- The Wind Advisory will continue though 7 PM today with gusts
between 35-45 mph possible at times.
- Periods of light to moderate rainfall will continue through
Wednesday morning. Additional accumulations between
0.25"-0.75" are expected with isolated pockets of up to 1 inch
possible. Isolated flash flooding will also be possible
especially across portion of northwestern IA.
- More precipitation chances (60%-90%) return by Wednesday
night into Thursday with the highest chances focused south of
Hwy-18.
- The breezy conditions will continue along with more seasonal
conditions from the midweek into the weekend.
&&
.DISCUSSION...
Issued at 324 PM CDT Tue Apr 16 2024
A wet and dreary day will continue! Taking a look across the area,
the dry slot continues to push into northwestern IA and portions of
southwestern MN as the surface low continues to pivot northeastwards
towards our area. Looking at the sounding near KSUX, about 1000-1800
J/kg of instability and 20-30 kts of bulk shear are available for
scattered showers and thunderstorms to develop across northwestern
IA. A few storms could become severe with large hail up to quarter
size and damaging winds up to 65 mph being the primary threats. With
low cloud bases and enhanced stretching potential expected with
developing storms, there is a chance for a few isolated tornadoes as
well. With all this in mind, a tornado watch was issued for portions
of far southeastern SD, far northeastern NE, and northwestern IA
through 7 PM this evening. The severe threat will likely continue
across northwestern IA through about 7pm before gradually
diminishing.
Shifting gears to tonight, moisture will continue to wrap around the
surface low bringing more light to moderate showers and
thunderstorms across the area. While this activity should stay below
severe limits, a few stronger updrafts could end up producing some
period of moderate rainfall. As a result, additional accumulations
of 0.25"-0.75" of an inches are expected with the some low potential
(<30%) for up to 1 inch on either side of the surface low. With
all this in mind and several sites already reporting accumulations
between 1-2 inches, some isolated flash flooding will be possible
especially across portions of northwestern IA and far northeastern
NE. Lastly, breezy easterly winds ahead of the surface low will
become more northwesterly behind the system. With a few sites
reporting gusts up to 40 mph, the plan is to hold on to portions
of the Wind Advisory along and east of I-29 through 7 PM.
Nonetheless, we'll trim counties out of the advisory as needed.
Looking into Wednesday, the rain chances will continue to push to
the northeast with the surface low through the mid-morning. Quieter
conditions will temporarily return from the late morning onwards as
a mid-level ridge moves into the region. However, northwesterly
surface winds will increase as the SPG tightens with gusts between
30-40 mph expected. This along with lingering cold air advection
aloft will lead to a slightly cooler conditions compared to the
previous day with highs expected to peak in the upper 50s and lower
60s. Otherwise, more precipitation chances (30%-70%) will likely
return from Wednesday night into Thursday as a weak mid-level
wave interacts with a developing surface low over Nebraska and
Kansas. While the better rain chances will certainly be south of
I-90, most ensemble guidance continues to show the highest
confidence (60%-90%) along and south of the Hwy-18 corridor with
at least a tenth of QPF or greater expected at time. Nonetheless,
the precipitation chances will likely continue into the early
afternoon hours on Thursday before pushing southeastwards with
the cold front.
Heading into the extended period, a cold front will swing through
the region throughout the day on Thursday pushing any lingering
precipitation to the southeast by Thursday afternoon. Mostly
quieter conditions return as broad troughing continues to
progress across the northern plains. Northwesterly surface flow
along with lingering cold air advection (CAA) aloft will
continue to gradually decrease our overall temperatures through
Saturday with daily highs sitting in the upper 40s to low 50s
across the area. Things could potentially begin to trend warmer
from Saturday night onwards as a surface high builds in behind a
departing shortwave. A switch to southerly flow along with
increased warm air advection (WAA) aloft will lead to a gradual
increase in temperatures with highs gradually increasing from
the mid to upper 50s on Sunday to the low to mid 60s by Monday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue Apr 16 2024
Mostly MVFR and IFR conditions will continue across the area
this TAF period mostly due to developing showers and
thunderstorms. Taking at satellite imagery, MVFR to IFR stratus
continues to sit over the area ahead of a surface low this
afternoon. As the low rotates to the north-northeast into the
evening hours, areas across portions of northwestern IA and far
northeastern NE should break free of the low-level deck which
will lead to the development of more showers and storms through
the late evening. Periods of light to moderate showers will
continue into Wednesday morning. Otherwise, breezy easterly
winds will decrease as the low approaches then shift towards the
northwest overnight. Wind speeds will gradually increase with
gusts between 30-35 kts possible to end the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 PM CDT this afternoon for SDZ039-040-
054>056-061-062-066-067-070-071.
MN...Wind Advisory until 5 PM CDT this afternoon for MNZ097-098.
Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-
081-089-090.
IA...Wind Advisory until 5 PM CDT this afternoon for IAZ001-012-020-
031.
Wind Advisory until 7 PM CDT this evening for IAZ002-003-013-
014-021-022-032.
NE...Wind Advisory until 5 PM CDT this afternoon for NEZ014.
&&
DISCUSSION...Gumbs
AVIATION...GumbsHazardous weather outlook, Apr 16, 4:22 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 422 AM CDT Tue Apr 16 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 422 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A strong low pressure system is bringing showers and thunderstorms to the region. Some of these storms may be strong to severe, with the greatest threat being large hail up to half dollar and damaging wind gusts. Rain rates of 1 to 2 inches per hour are possible under stronger storms, which may result in brief urban flash flooding and ponding in low laying areas. Showers and thunderstorms continue through Tuesday afternoon before a brief lull when the dry slot passes over the region. Lighter showers will redevelop on the backside of the low pressure and continue through early Wednesday morning. In addition, strong easterly winds sustained at 20-30 mph with gusts 45-55 mph are occurring and will continue through Tuesday afternoon. A Wind Advisory is in effect until 7 pm tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain tapers off but winds remain strong through Wednesday afternoon. Thursday brings another chance for rain, but confidence is low on exact timing due to high variance in guidance. Cooler and dry for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 16, 12:10 PM CDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1210 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM Non-Tstm Wnd Gst 3 E Cavour 44.37N 97.98W
04/16/2024 M73 MPH Beadle SD Mesonet
Delayed report from early morning.
&&
akLocal storm report, Apr 16, 12:13 PM CDT, 3 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1213 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM Non-Tstm Wnd Gst 2 NNW Huron 44.39N 98.23W
04/16/2024 M66 MPH Beadle SD ASOS
Delayed report from early morning.
&&
akLocal storm report, Apr 16, 1:30 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
130 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM Rain Wakefield 42.27N 96.87W
04/16/2024 M3.89 Inch Dixon NE Public
Report via social media.
Rainfall so far for this event.
1200 PM Rain 1 SSW Hawarden 42.99N 96.49W
04/16/2024 M2.37 Inch Sioux IA Mesonet
Mesonet station FW6302 Hawarden.
Rainfall so far for this event.
0112 PM Rain Merrill 42.72N 96.25W
04/16/2024 M2.25 Inch Plymouth IA Public
Report via social media.
Rainfall so far for this event.
&&Local storm report, Apr 16, 2:14 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
214 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM Tornado 2 N Brunsville 42.84N 96.26W
04/16/2024 Plymouth IA Emergency Mngr
Confirmed tornado by emergency manager.
&&
TRMLocal storm report, Apr 16, 2:27 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
227 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Hail 3 N Sioux City 42.54N 96.39W
04/16/2024 M1.00 Inch Woodbury IA Public
Via mping. Social media confirms quarter
size hail in northern Sioux City. Time
estimated via radar.
&&
akLocal storm report, Apr 16, 3:22 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
322 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Tstm Wnd Dmg 3 WNW Matlock 43.26N 96.00W
04/16/2024 Sioux IA Emergency Mngr
A couple buildings had their roofs blown
off.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:56 AM CDT | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 16 hr |
| Apr 16, 1:36 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 24 min |
| Apr 16, 1:46 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 29 min |
| Apr 16, 1:58 PM CDT | Tornado Warning | FSD | Plymouth, Sioux | 32 min |
| Apr 16, 2:15 PM CDT | Tornado Warning | FSD | Plymouth, Sioux | 30 min |
| Apr 16, 2:22 PM CDT | Tornado Warning | FSD | Sioux | 23 min |
| Apr 16, 2:38 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 22 min |
| Apr 16, 2:49 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 11 min |
| Apr 16, 2:59 PM CDT | Tornado Warning | FSD | Lyon, Osceola, Sioux | 31 min |
| Apr 16, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.